Some are stopping Fosamax and other osteoporosis drugs because of the risk of “jaw death”. “While bisphosphonate-related jaw death is still a rare phenomenon since first reported in 2003, researchers have documented more than 1,500 cases, most often triggered by having teeth pulled.
Less invasive dental work, such as the filling of cavities, the placing of crowns and root canals do not spawn the condition.
Why some patients develop problems and others don’t puzzles investigators. Those who develop the condition experience a lack of healing after a procedure. They are left with painful exposed bone, which becomes infected. Once jaw death begins, oral surgeons say there is little that can be done to reverse it.”
This rare complication can occur in those with multiple myeloma and other cancers in conjunction with chemotherapy or radiation therapy. Most of the instances occur in those receiving intravenous bisphosphonates.
As with all alarmist mainstream articles, it is important to weigh the rare risk of this side effect with the proven efficacy of the medication.